Hail, Wabasha
- When
- August 9, 1:27 PM CST
- Where
- Wabasha County, 0.2 mi WNW of Dumfries
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.351, -92.124
Nickel sized hail fell four miles west-southwest of Wabasha.
A line of thunderstorms along a cold front moved across southeast Minnesota during the afternoon hours on August 9th. The thunderstorms produced hail up to nickel size near Wabasha (Wabasha County) and Plainview (Wabasha County) and wind damage near Whitewater State Park (Winona County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of thunderstorms along a cold front moved across southeast Minnesota during the afternoon hours on August 9th. The thunderstorms produced hail up to nickel size near Wabasha (Wabasha County) and Plainview (Wabasha County) and wind damage near Whitewater State Park (Winona County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 9, 12:09 PM CST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 109 PM CDT THU AUG 9 2012 .SHORT TERM...TODAY THROUGH SATURDAY 241 AM CDT THU AUG 9 2012 MAIN CONCERNS INCLUDE RAIN CHANCES TODAY INTO THIS EVENING/FOG FRIDAY NIGHT/TEMPERATURES THROUGH THE PERIOD. LATEST WATER VAPOR IMAGERY/RAP 500MB ANALYSIS SHOWING A MID-LEVEL SHORTWAVE TROUGH MOVING SOUTHEAST ACROSS SOUTHERN WI/EASTERN IA. ANOTHER MORE VIGOROUS SHORTWAVE WAS MOVING SOUTH THROUGH WESTERN ONTARIO/ARROWHEAD REGION OF MN. SOUTHERN SHORTWAVE TROUGH DEFORMATION AREA WAS PRODUCING SOME 700MB FRONTOGENETIC FORCING AND RESULTING IN SCATTERED -SHRA ACTIVITY MAINLY EAST OF THE MISSISSIPPI RIVER. RAP SHOWS THIS FRONTOGENESIS WEAKENING OVER THE NEXT FEW HOURS...AND RADAR MOSAIC ALREADY SHOWING DISSIPATION OF THE SHRA ACTIVITY. MEANWHILE...THE TROUGH DROPPING SOUTH THROUGH ONTARIO/NORTHERN MN WAS PRODUCING A MORE ORGANIZED BAND OF SHRA/ISOLD THUNDER IN GOOD 700-300MB PV-ADVECTION PER THE RAP. OTHERWISE...SKIES ACROSS THE AREA WERE MOSTLY CLOUDY WITH TEMPERATURES IN THE 60S. LATEST NCEP MODELS/SREF REMAIN IN GOOD AGREEMENT THROUGH THE SHORT TERM PERIOD. FOR TODAY...WILL BE WATCHING THE WAVE OVER ONTARIO/NORTHERN MN DROP SOUTHEAST ACROSS THE AREA. INCREASING PV-ADVECTION/STEEPENING LAPSE RATES ACROSS THE AREA WILL LEAD TO MORE SHOWER/THUNDER DEVELOPMENT. BEST FORCING APPEARS TO BE EAST OF THE MISSISSIPPI...SO TRENDED POPS HIGHER THERE. IN ADDITION...THE NAM INDICATING 0-3KM MUCAPE INCREASING INTO THE 1000-1500J/KG RANGE BY NOON WITH BULK SHEAR IN THE 15 TO 30KT RANGE FOR PERHAPS SOME LINEAR ORGANIZATION OF THE CONVECTION. WITH THIS IN MIND...ALONG WITH COLDER AIR ALOFT AND LOWERING WET BULB ZERO HEIGHTS...WILL HAVE TO WATCH FOR ISOLATED SEVERE THREAT TODAY WITH HAIL AND WIND BEING THE MAIN THREATS. OTHERWISE...TEMPERATURES WILL BE A BIT COOLER WITH THE TROUGH/SCATTERED CONVECTION. ANTICIPATING HIGHS TODAY RANGING FROM THE UPPER 60S ACROSS NORTH CENTRAL WI...TO THE LOWER/MID 70S ELSEWHERE. LOOK FOR THE TROUGH TO DEEPEN/FORM A CLOSED LOW AS IT MOVES SOUTHEAST OF THE AREA TONIGHT TOWARD IN/MI BORDER BY FRI 12Z. AT THE SURFACE...HIGH PRESSURE WILL BE BUILDING INTO THE AREA WITH DRYING/NORTHERLY FLOW. THIS IS EXPECTED TO DRY UP/PUSH ANY LINGERING SHRA ACTIVITY SOUTHEAST OF THE AREA BY MIDNIGHT...WITH CLEARING SKIES FROM NORTHWEST TO SOUTHEAST. LOOK FOR LOWS IN THE LOWER/MID 50S WITH POCKETS OF MID/UPPER 40S IN THE CRANBERRY BOG AREAS OF CENTRAL WI. ON FRIDAY...CLOSED MID-LEVEL AND DEEP SURFACE LOW WILL HANG UP OVER SOUTHERN LOWER MI AS HIGH PRESSURE CONTINUES TO BUILD INTO OUR AREA. DECENT DRYING NORTHERLY FLOW WILL RESULT ACROSS THE AREA. MAY SEE SOME CUMULUS BUILD UP ACROSS THE EASTERN PORTION OF THE AREA DUE TO CLOSER PROXIMITY OF COLDER/CYCLONIC FLOW ALOFT. TRENDED DEW POINTS LOWER DUE TO ANTICIPATED DEEPER MIXING TO 825MB PER THE NAM BUFKIT SOUNDING. HIGH TEMPERATURES WILL CONTINUE TO BE A BIT ON THE COOLER THAN NORMAL SIDE IN THE 70S. HIGH PRESSURE WILL SETTLE OVERHEAD FRIDAY NIGHT WITH THE RIDGE AXIS OVER AT LEAST THE WESTERN HALF OF THE FORECAST AREA. LIGHT WINDS/CLEAR SKIES AND WATER TEMPERATURES SITTING IN THE UPPER 70S WILL LIKELY LEAD TO SOME RIVER VALLEY FOG TOWARD MORNING. OTHERWISE...OVERNIGHT LOWS WILL BE QUITE COOL IN THE 40S. HIGH PRESSURE CONTINUES TO BE IN CONTROL ACROSS THE AREA THROUGH SATURDAY FOR DRY CONDITION WITH HIGHS IN THE MID/UPPER 70S. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY 241 AM CDT THU AUG 9 2012 LATEST GFS/ECMWF I FAIRLY DECENT AGREEMENT THROUGH THE EXTENDED FORECAST PERIOD. BOTH SHOW A WEAK MID-LEVEL TROUGH MOVING EAST OUT OF THE DAKOTAS/CENTRAL PLAINS TOWARD THE AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT FOR A SMALL CHANCE OF SHOWER/THUNDERSTORMS. A MORE SIGNIFICANT LOW PRESSURE SYSTEM IS SLATED TO MOVE EAST OUT OF THE PACIFIC NORTHWEST INTO THE REGION BY WEDNESDAY. WARM AIR ADVECTION IN ADVANCE OF THIS SYSTEM WILL GIVE THE AREA INCREASING SHOWER/THUNDERSTORM CHANCES FROM TUESDAY INTO WEDNESDAY. OTHERWISE...LOOK FOR TEMPERATURES RETURN TO NEAR OR SLIGHTLY ABOVE NORMAL IN THE EXTENDED WITH HIGHS WARMING FROM THE 70S ON SUNDAY TO WELL INTO THE 80S TUESDAY AND WEDNESDAY. && .AVIATION...THROUGH 18Z FRIDAY 109 PM CDT THU AUG 9 2012 FORECAST CONCERNS THIS PERIOD ARE PRECIPITATION CHANCES THIS AFTERNOON...THEN STRATUS/FOG POTENTIAL OVERNIGHT. CLOSED UPPER LEVEL LOW CURRENTLY NEAR DULUTH SLIDING SOUTH...AND SCATTERED SHOWERS/STORMS DEVELOPING OUT AHEAD OF SURFACE COLD FRONT MOVING THROUGH. EXPECT HIGHEST CHANCE OF SHOWERS/STORMS AT KRST/KLSE THROUGH EARLY EVENING...THEN AS DRIER AIR WORKS IN AND LOSS OF DAYTIME HEATING...PRECIP WILL GRADUALLY SUBSIDE. MVFR CLOUDS WILL HANG ON AT KLSE THIS AFTERNOON...BEING CLOSER TO UPPER LOW AND STEADY EAST WINDS. AT KRST...EXPECTING A RISE TO VFR CEILINGS THIS AFTERNOON. ATTENTION TURNS TO WHETHER AMPLE LOW-LEVEL MOISTURE IN THE BOUNDARY LAYER WILL LEAD TO FOG AND/OR STRATUS OVERNIGHT. FORECAST SOUNDINGS SUGGEST BOUNDARY LAYER WINDS TO REMAIN HIGH ENOUGH FOR MIXING...EXCEPT FOR RIGHT NEAR SURFACE WHERE INVERSION DEVELOPS...TRAPPING ANY REMAINING MOISTURE. GIVEN CLOUDS/RAIN TODAY AND EXPECTED CLEARING TONIGHT...CONTINUED MVFR CONDITIONS AT BOTH TAF SITES. THERE IS POTENTIAL CONDITIONS COULD LOWER TO IFR...BUT CONFIDENCE ISN/T HIGH ENOUGH TO INCLUDE AT THIS POINT. && .ARX WATCHES/WARNINGS/ADVISORIES... 241 AM CDT THU AUG 9 2012 WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...DAS LONG TERM...DAS AVIATION...ZT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 221 PM CDT THU AUG 9 2012 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-101100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 221 PM CDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS MUCH OF THE AREA...WITH THE GREATER CHANCES EAST OF THE MISSISSIPPI RIVER. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT AN ISOLATED SEVERE STORM WITH LARGE HAIL AND DAMAGING COULD OCCUR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE AGAIN POSSIBLE ON SUNDAY AND SUNDAY NIGHT. THE RISK FOR ANY SEVERE WEATHER IS LOW FOR THIS TIMEFRAME. ANOTHER THREAT FOR THUNDERSTORMS COMES IN FOR TUESDAY AND ESPECIALLY WEDNESDAY. THIS SYSTEM IS A LITTLE STRONGER...AND SEVERE STORMS CANNOT BE RULED OUT...ESPECIALLY DURING THE LATTER PART OF WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED DUE THE ISOLATED NATURE OF THE SEVERE WEATHER THREAT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. 04
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 142 PM CDT THU AUG 9 2012 WIZ032>034-091945- BUFFALO-JACKSON-TREMPEALEAU- 142 PM CDT THU AUG 9 2012 ...STRONG THUNDERSTORM MOVING ACROSS NORTHERN BUFFALO...JACKSON AND TREMPEALEAU COUNTIES... AT 139 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MONDOVI AIRFIELD...MOVING SOUTH AT 15 MPH. WIND GUSTS OF 40 MPH AND SMALL HAIL UP TO 1/2 INCH MAY ACCOMPANY THIS THUNDERSTORM. ADDITIONAL SCATTERED STORMS ARE DEVELOPING BETWEEN THE TWIN CITIES AND EAU CLAIRE...AND WILL MOVE ACROSS THE AREA OVER THE NEXT FEW HOURS. LOCATIONS THAT MAY BE AFFECTED INCLUDE... STRUM...GILMANTON...LOOKOUT...OSSEO...LOOKOUT...THE BORST VALLEY AREA AND CHIMNEY ROCK. SMALL HAIL MAY FALL FOR SEVERAL MINUTES AND COVER THE GROUND. THIS COULD LEAD TO DIFFICULT DRIVING CONDITIONS AND THE FORMATION OF FOG. ZT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 204 PM CDT THU AUG 9 2012 MNZ079-WIZ032-092000- BUFFALO-WABASHA- 204 PM CDT THU AUG 9 2012 ...STRONG THUNDERSTORMS MOVING INTO WABASHA AND BUFFALO COUNTIES... AT 201 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHEAST OF LAKE CITY...MOVING SOUTH AT 25 MPH. WIND GUSTS OF 40 TO 50 MPH AND HAIL UP TO 1/2 INCH MAY ACCOMPANY THIS THUNDERSTORM. LOCATIONS THAT MAY BE AFFECTED INCLUDE... MAPLE SPRINGS...COUNTY ROADS 33 AND 4...DUMFRIES...WABASHA...KRUGER CAMPGROUND...WEST ALBANY...ZUMBRO BOTTOMS CAMPGROUND AND THEILMAN. SMALL HAIL MAY FALL FOR SEVERAL MINUTES AND COVER THE GROUND. THIS COULD LEAD TO DIFFICULT DRIVING CONDITIONS AND THE FORMATION OF FOG. ZT
The La Crosse radar (KARX), 95 km away, was scanning. The volume nearest the first event began at 19:27 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel sized hail fell four miles west-southwest of Wabasha.
Nickel size hail fell four miles north-northeast of Plainview.
A fifteen inch diameter tree was snapped thirty feet above the ground near Whitewater State Park and other trees in the area were pushed over. Corn was flattened with some snapped on the top portion of the stalks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403878, 403879, 403885.